Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 76, NWS Houston/Galveston, TX

May 21, 2016Brazoria County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2016, 7:27 PM CDT for Brazoria County, Matagorda County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 7:27 PM CDT (00:27 UTC)
Expired
May 21, 2016, 8:00 PM CDT
In force
33 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brazoria County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 71 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3096 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS54 KHGX 220027
SVRHGX
TXC039-321-220100-
/O.NEW.KHGX.SV.W.0076.160522T0027Z-160522T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
727 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 800 PM CDT

* AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JONES CREEK...
  OR 7 MILES SOUTHWEST OF LAKE JACKSON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE JACKSON...FREEPORT...CLUTE...SURFSIDE BEACH...RICHWOOD...BRAZORIA...
  JONES CREEK...OYSTER CREEK AND SOUTHEASTERN WILD PEACH VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2891 9565 2901 9567 2907 9561 2908 9523
      2882 9530 2880 9532
TIME...MOT...LOC 0027Z 276DEG 19KT 2898 9554 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:43 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 21, 3:43 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT SAT MAY 21 2016

.DISCUSSION...
Scattered showers and thunderstorms developed across Southeast Texas
today, some of which became strong with the most intense cell passing
right over Hempstead. Radar indicated very large hail with this cell,
but have yet to hear or see anything larger than penny size. Locally
heavy rainfall has accompanied this activity with radar indicating several
spots getting 2 to 4 inches in/around our northwest counties. More activity
is developing between Houston and the Matagorda Bay area. Models have
not done very well with today's coverage, and this does not give much
confidence in this forecast package. That said, looking for moisture
levels to remain high for the rest of the weekend and the start of the
new week. Scattered (mainly daytime?) showers and thunderstorms are
possible each day, and the stronger activity could pulse to strong/severe
levels tomorrow and Monday along with a threat of locally heavy rainfall
where any training develops. Still anticipating warming temperatures
next week outside of the storms and strengthening south to southeast
winds under a tightening pressure gradient set up between surface high
pressure off to our east and as a series of surface lows forming in
the lee of the Rockies. With Texas troughing taking shape toward the
end of the week, will continue to show increasing rain chances on Thursday
and Friday as we officially kick in the start of June and the 2016 Hurricane
Season. It's only a matter of time before we start talking about summer
heat, so enjoy this weather pattern while you can.  42
&&

.MARINE...
High pressure over the mid-Mississippi valley will shift east tonight.
East winds will become southeast by Sunday morning and gradually strengthen
as low pressure over the western high plains deepens. A moderate to
occasionally strong onshore wind will prevail through much of next week.
A long fetch of southeast winds will produce elevated seas next week with
SCEC/SCA conditions possible. Tides will become slightly elevated early next week
and remain elevated through next Friday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  85  71  85  72 /  30  40  10  40  20
Houston (IAH)              72  86  72  87  74 /  30  40  10  40  10
Galveston (GLS)            75  84  76  84  78 /  30  40  10  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...43
Hazardous weather outlook, May 21, 5:28 AM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 AM CDT SAT MAY 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
528 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A
HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY
RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS
SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE
STORM MAY STILL BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH
HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES
CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON
THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY STRONG TO SEVERE STORM THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 21, 5:45 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLOOD            5 WSW GALENA PARK       29.72N  95.32W
05/21/2016                   HARRIS             TX   TRAINED SPOTTER

            HIGH WATER OVER THE CURB AT NORTH WAYSIDE DRIVE AND
            INTERSTATE 45. ROAD IS IMPASSABLE.

&&

EVENT NUMBER HGX1600154

DCH
Local storm report, May 21, 5:58 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
558 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 N CLOVERLEAF          29.80N  95.17W
05/21/2016  E1.00 INCH       HARRIS             TX   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL AT BELTWAY 8 AND INTERSTATE
            10.

&&

EVENT NUMBER HGX1600155

DCH
Local storm report, May 21, 6:19 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
619 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     2 WSW MANVEL            29.48N  95.39W
05/21/2016                   BRAZORIA           TX   PUBLIC

            TREES DOWN ON ROAD AT IOWA LANE JUST SOUTH OF HIGHWAY
            6.

&&

EVENT NUMBER HGX1600156

DCH
Local storm report, May 21, 7:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     4 SSE SWEENY            28.99N  95.66W
05/21/2016                   BRAZORIA           TX   LAW ENFORCEMENT

            BARN TORN UP ON CR 521 AND CR 729 JUST SOUTHEAST OF
            SWEENEY. POSSIBLE TORNADO.

&&

EVENT NUMBER HGX1600157

DCH
Local storm report, May 21, 7:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
716 PM CDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     2 NW KENEFICK           30.12N  94.87W
05/21/2016                   LIBERTY            TX   LAW ENFORCEMENT

            THUNDERSTORM WIND DAMAGE REPORTED AT FM 1008 AND FM
            2331 JUST WEST OF DAYTON LAKES ESTATES.

&&

EVENT NUMBER HGX1600158

DCH
Special weather statement, May 21, 7:22 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
722 PM CDT SAT MAY 21 2016

TXZ200-220100-
LIBERTY TX-
722 PM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL LIBERTY COUNTY THROUGH
800 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DAISETTA...OR 8 MILES SOUTHWEST OF SARATOGA...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAISETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3005 9465 3021 9475 3027 9465 3011 9460
      3011 9450
TIME...MOT...LOC 0021Z 246DEG 41KT 3018 9461

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:03 PM CDTSevere Thunderstorm WarningHGXBrazoria27 min
May 21, 7:07 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda, Wharton3 hr
May 21, 7:22 PM CDTSpecial Weather StatementHGXLiberty38 min
May 21, 8:17 PM CDTSpecial Weather StatementHGXBrazoria43 min
May 21, 8:39 PM CDTSpecial Marine WarningHGX36 min
May 21, 9:55 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda, Wharton2 hr
May 21, 9:58 PM CDTSpecial Weather StatementHGXBrazoria47 min
May 21, 9:59 PM CDTSpecial Marine WarningHGX61 min
May 22, 7:22 AM CDTAreal Flood AdvisoryHGXLiberty113 min
May 22, 9:09 AM CDTRiver Flood WarningHGXBrazoria40 hr
May 22, 9:15 AM CDTSpecial Marine WarningHGX45 min
May 22, 10:03 AM CDTSpecial Marine WarningHGX42 min
May 22, 12:11 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.